Elevated serum thymus and activation-regulated chemokine (TARC) and immunoglobin E (IgE) may be associated with increased risk for conjunctivitis after dupilumab initiation, suggests study data published in the Journal of the American Academy of Dermatology.

This cross-sectional analysis included patients with atopic dermatitis (AD) receiving treatment at the Teikyo University Hospital in Tokyo, Japan. Patients who had been treated with dupilumab for at least 3 months were eligible for inclusion. The primary outcome measure was conjunctivitis at baseline assessment. Baseline AD severity, history of conjunctivitis, and serum samples were also obtained. Serum samples were assessed for certain biomarkers, including TARC, IgE, and eosinophils.

Data from 57 patients were analyzed. Mean age at dupilumab initiation was 38.1 ± 11.8 years, and 49 were men. Conjunctivitis was observed in 22.8% of the cohort. In these patients, mean time to conjunctivitis development was 5.3 ± 3.9 weeks after starting dupilumab. Patients who developed conjunctivitis displayed significantly greater serum TARC and IgE levels at baseline than patients without conjunctivitis. AD clinical severity was comparable in patients with and without conjunctivitis, and serum eosinophil counts did not differ between groups. With a cut-off value of 3342 pg/mL, baseline TARC levels displayed a sensitivity of 69.2% and a specificity of 79.6% for predicting conjunctivitis. For baseline IgE levels, a cut-off value of 11,200 IU/ml maximized sensitivity (76.9%) and specificity (69.8%).


Continue Reading

Related Articles

These data support the potential prognostic capacity of serum TARC and IgE levels for predicting conjunctivitis in patients receiving dupilumab for AD. “[S]erum levels of TARC and IgE could reflect subtle differences in predisposition for conjunctivitis more accurately than…[AD] severity,” the investigators wrote.

Disclosure: Two study authors declared affiliations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.

Follow @DermAdvisor

Reference

Uchida H, Kamata M, Nagata M, et al. Conjunctivitis in patients with atopic dermatitis treated with dupilumab is associated with higher baseline serum levels of IgE and TARC but not clinical severity in a real-world setting [published online December 26, 2019]. J Am Acad Dermatol. doi: 10.1016/j.jaad.2019.12.039